Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 89, NWS Grand Forks, ND

July 4, 2007Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2007, 5:48 PM CDT for Lake of the Woods County, Minnesota. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2007, 5:48 PM CDT (22:48 UTC)
Expired
Jul 4, 2007, 6:45 PM CDT
In force
57 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Lake of the Woods County, MN

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:30 PM CDTHAIL 1.7511 Sse Angle Inlet, MNLARGE HAIL AND VERY STRONG WINDS OCCURRED FOR ABOUT 5 MINUTES JUST SOUTH OF DRIFTWOOD POINT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2007-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2007-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 042249
SVRFGF
MNC077-042345-
/O.NEW.KFGF.SV.W.0089.070704T2248Z-070704T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
548 PM CDT WED JUL 4 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 645 PM CDT

* AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
  WAS LOCATED 7 MILES SOUTHWEST OF ANGLE INLET...OR 41 MILES
  NORTHEAST OF ROSEAU...MOVING TO THE SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN LAKE OF THE WOODS COUNTY AT 600 PM CDT...
  RURAL NORTHERN LAKE OF THE WOODS COUNTY AT 610 PM CDT...
  RURAL CENTRAL LAKE OF THE WOODS COUNTY AT 630 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4934 9513 4897 9514 4899 9475 4932 9488

$$
GV
2 follow-up statements
000 
WWUS53 KFGF 042309
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
609 PM CDT WED JUL 4 2007

MNC077-042345-
/O.CON.KFGF.SV.W.0089.000000T0000Z-070704T2345Z/
LAKE OF THE WOODS MN-
609 PM CDT WED JUL 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTH CENTRAL LAKE OF THE WOODS COUNTY...

AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 10 MILES
SOUTH OF ANGLE INLET...OR 41 MILES NORTHEAST OF ROSEAU...MOVING TO
THE SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN LAKE OF THE WOODS COUNTY AT 620 PM CDT
  RURAL CENTRAL LAKE OF THE WOODS COUNTY AT 630 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4934 9513 4897 9514 4899 9475 4932 9488

$$
GV
000 
WWUS53 KFGF 042342
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
642 PM CDT WED JUL 4 2007

MNC077-042352-
/O.EXP.KFGF.SV.W.0089.000000T0000Z-070704T2345Z/
LAKE OF THE WOODS MN-
642 PM CDT WED JUL 4 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LAKE OF THE
WOODS COUNTY WILL EXPIRE AT 645 PM CDT...

AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 8 MILES NORTHEAST OF LONG POINT...OR 45 MILES
EAST OF ROSEAU...MOVING TO THE SOUTHEAST AT 30 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 645 PM CDT. 

LAT...LON 4934 9513 4897 9514 4899 9475 4932 9488

$$
GV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:36 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 4, 1:36 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
136 PM CDT WED JUL 4 2007

.SHORT TERM...
THE MAIN INITIAL CHALLENGE WILL BE THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND EVENING. WATER VAPOR SHOWS SHORTWAVE APPROACHING THE
INTERNATIONAL BORDER THIS AFTERNOON...AND THIS SHOULD FOCUS
CONVECTION THROUGH THE EVENING HOURS. MODELS ARE IN VERY GOOD
AGREEMENT...AND GFS PORTRAYS THE STRONG CAP ON SATURDAY THE
BEST SO WILL UTILIZE.

FOR TONIGHT...EXPECT SCATTERED THUNDERSTORMS NORTH AND ISOLATED
SOUTH UNTIL AFTER SUNSET. THERE WILL BE ABOUT 1000 J/KG OF
MLCAPE...ALONG WITH 30-40KT OF 0-6KM SHEAR WHICH SHOULD SUPPORT
STRONG UPDRAFTS AND SOME LARGE HAIL. THE MAIN LIMITING FACTOR WILL
BE FOCUSED LOW LEVEL CONVERGENCE...AND GENERAL WESTERLY SFC AND
UPPER LEVEL FLOW. SPC HAS INCLUDED ALL BUT THE SOUTH IN A SLIGHT RISK
FOR THIS POTENTIAL. WON/T MENTION SEVERE IN THE GRIDS...BUT HAVE
UPDATED THE HWO AND GRAPHICAL WEATHER STORY TO REFLECT ABOVE
THINKING.

FOR THU-SAT...EXPECT A SLOW WARMING TREND WITH DRY WEATHER
EXPECTED. SATURDAY SHOULD BE VERY WARM...WITH THE MERCURY LIKELY
CLIMBING INTO THE LOW 90S FOR MOST AREAS...EXCEPT THE FAR
NORTHEAST. A VERY STRONG CAP WILL DEVELOP...WITH 700MB TEMPS
CLIMBING TO +14C. THIS SHOULD SUPPRESS ANY DAYTIME CONVECTION ON
SATURDAY...ALTHOUGH CAPE VALUES WILL BE OVER 3000J/KG IF ANYTHING
COULD BREAK CAP ALONG FRONT. THE MOST LIKELY SCENARIO WILL BE FOR
ANY THUNDER TO HOLD OFF UNTIL SAT NIGHT...ONCE BETTER MID LEVEL
COOLING ADVECTS IN FROM THE NW.

.LONG TERM (SUN-WED)...CONFIDENCE LOW CONSIDERING MODEL DIFFERENCES
(SEE PMDEPD). W CONUS UPPER RIDGE FLATTENS BY SUN BUT AGAIN BUILDS
THROUGH THE PERIOD. DURING THIS TRANSITION THE FA SHOULD BE IN A
FAVORABLE AREA FOR THUNDERSTORM CHANCES. HOWEVER...WILL KEEP THESE
CHANCES ON THE LOW SIDE. TEMPERATURE WILL DEPEND ON DEGREE OF HEIGHT
FALLS...WILL SIDE WITH ENSEMBLE MEANS AND GO NEAR TO SLIGHTLY BELOW
NORMAL.

&&
.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT. THERE COULD
BE SOME VFR CEILINGS THIS AFTERNOON/EVENING IN BJI/GFK CLOSE TO ANY
CONVECTION.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/TG
Hazardous weather outlook, Jul 4, 10:02 AM CDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
1002 AM CDT WED JUL 4 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051515-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1002 AM CDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
FROM 3 PM UNTIL 8 PM IN NORTHEAST NORTH DAKOTA AND NORTHWEST
MINNESOTA. A FEW STORMS COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS...MAINLY ALONG AND NORTH OF HIGHWAY 2. THE BEST
CHANCE AT SEEING A SEVERE STORM WILL BE NEAR THE INTERNATIONAL
BORDER IN NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA. STORMS
SHOULD QUICKLY DIMINISH AROUND SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGHOUT THE REGION
SATURDAY NIGHT THROUGH NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN
NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA FOR LARGE HAIL AND
WIND REPORTS.

DK

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.